Awareness of common errors in electronic health record systems can prevent serious errors.
The arrival of spring provides an opportunity to evaluate your technology and its effectiveness in preventing errors. Use the 2 cases below that have occurred in other organizations to test your systems. It is always good to learn from the mistakes of others and proactively identify and correct potential vulnerabilities in your systems.
Allergy listings in electronic health records.
Because electronic health records (EHRs) more commonly used by physician practices and hospitals may share a common allergy database between drug prescribing and dispensing systems, you should investigate how your EHR identifies and incorporates allergies that are not drug related.
A patient was seen in a physician practice that uses the same computer system as a hospital that she was later admitted to, so the allergy information entered for her at the office was also available at that hospital. During an office visit, the patient reported that she had seasonal allergies. The nurse typed “seasonal” into the allergy database without realizing that the computer system converted it to the oral contraceptive “SEASONALE” (levonorgestrel and ethinyl estradiol).
When the patient was later admitted to the hospital, the medication reconciliation technician asked the patient about her allergy to the oral contraceptive and learned that the patient did not have a uterus and did not need the contraceptive, but that she did experience seasonal allergies. Luckily no harm occurred. The same patient also reported an allergy to cat hair, and the only choice from the drop-down menu was “cat hair standard extract.”
The Institute for Safe Medication Practices (ISMP) has since received a second report indicating that several patients at another facility had seasonal allergies incorrectly coded as Seasonale allergies; we are not aware of the outcomes at this time. However, imagine a scenario where a patient’ s oral contraceptive or hormone replacement therapy is never prescribed, or is discontinued inappropriately, based on information that may be converted in EHR databases.
Some computer systems are not designed to accept seasonal allergy, allergy to cat hair, or other non-drug allergies if entering drug-related allergies; you can only choose a drug from a drop-down list. Some systems may allow drug allergies to be separated from all other allergies that the patient has. As we see the use of EHRs expand to capture all of the patient’s information and use the information for e-prescribing capabilities, we need to realize that fields such as “allergies” may not relate only to drug allergies. Physicians and office staff must be aware of this. When implementing an EHR this question should be asked. Ideally, the system should prompt the user to enter the type of reaction associated with the allergy.
Pyridium or pyridoxine?
ISMP received a report of a mix-up between pyridoxine (vitamin B6), which was prescribed, and PYRIDIUM
(phenazopyridine), which was dispensed, leading to the administration of the wrong drug. The drug names look alike, and the products are both available as 100-mg tablets. The mix-ups are likely related to the increasing use of electronic prescribing. When you enter “PYR...,” Pyridium, pyridoxine, and other products that begin with PYR show up on the computer screen, making selection errors more likely. To prevent errors, medication listings for pyridoxine in computer systems can be modified so that “vitamin B-6 pyridOXINE
” appears on the screen, and Pyridium can be listed as phenazopyridine.
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.